Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 5, NWS Northern Indiana

June 22, 2024Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Jun 22, 2024, 3:56 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Jun 23, 2024, 4:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 3:56 PM EDT (19:56 UTC)
In effect from
Jun 23, 2024, 4:00 AM EDT
Expired
Jun 23, 2024, 3:10 PM EDT
In force
11 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WHUS43 KIWX 221956
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
356 PM EDT Sat Jun 22 2024

MIZ177-277-230400-
/O.NEW.KIWX.BH.S.0005.240623T0800Z-240623T2200Z/
Northern Berrien-Southern Berrien-
356 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY AFTERNOON...

* WHAT...Life threatening waves and structural and rip currents 
  expected. Wave heights of 3 to 5 feet expected. 

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
4 follow-up statements
277 
WHUS43 KIWX 230154
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
954 PM EDT Sat Jun 22 2024

MIZ177-277-231000-
/O.CON.KIWX.BH.S.0005.240623T0800Z-240623T2200Z/
Northern Berrien-Southern Berrien-
954 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM EDT SUNDAY
THROUGH SUNDAY AFTERNOON...

* WHAT...Life threatening waves, strong currents, and dangerous
  swimming conditions expected.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 4 AM EDT Sunday through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
456 
WHUS43 KIWX 230759
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
359 AM EDT Sun Jun 23 2024

INZ103-231600-
/O.EXA.KIWX.BH.S.0005.240623T0800Z-240623T2200Z/
Northern La Porte-
259 AM CDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Life threatening waves, strong currents, and dangerous
  swimming conditions expected

* WHERE...Northern La Porte county.

* WHEN...From 4 AM EDT Sunday through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MIZ177-277-231600-
/O.CON.KIWX.BH.S.0005.240623T0800Z-240623T2200Z/
Northern Berrien-Southern Berrien-
359 AM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Life threatening waves, strong currents, and dangerous 
  swimming conditions expected.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 4 AM EDT Sunday through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
439 
WHUS43 KIWX 231523
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1123 AM EDT Sun Jun 23 2024

INZ103-MIZ177-277-232200-
/O.CON.KIWX.BH.S.0005.000000T0000Z-240623T2200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1123 AM EDT Sun Jun 23 2024 /1023 AM CDT Sun Jun 23 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM EDT /5 PM
CDT/ THIS EVENING...

* WHAT...Life threatening waves, strong currents, and dangerous 
  swimming conditions expected.

* WHERE...Northern La Porte county, Northern Berrien, Southern
  Berrien counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
975 
WHUS43 KIWX 231910
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
310 PM EDT Sun Jun 23 2024

INZ103-MIZ177-277-232015-
/O.CAN.KIWX.BH.S.0005.000000T0000Z-240623T2200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
310 PM EDT Sun Jun 23 2024 /210 PM CDT Sun Jun 23 2024/

...BEACH HAZARDS STATEMENT IS CANCELLED...

Dangerous swimming conditions are no longer expected along the 
southeast shores of Lake Michigan beaches. Winds have diminished 
to around 10 mph and waves have subsided to around 2 feet or less;
therefore, the Beach Hazard Statement is no longer in effect.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 2:24 PM EDT, 1 hour 32 minutes earlier. Its key messages:

  • * Relief from the heat arrives later tonight through Monday, but briefly returns on Tuesday when afternoon heat indices may once again near 100 degrees. * Showers and scattered storms expected to move in tonight with some potential for wind gusts in excess of 50 mph late evening into early overnight hours, best chances in nw IN and sw MI. * There are chances for thunderstorms Tuesday into Wednesday, though confidence regarding timing and intensity is low at this time.
Area forecast discussion, Jun 22, 2:24 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
224 PM EDT Sat Jun 22 2024

.KEY MESSAGES...

* Relief from the heat arrives later tonight through Monday, but
  briefly returns on Tuesday when afternoon heat indices may
  once again near 100 degrees.

* Showers and scattered storms expected to move in tonight with
  some potential for wind gusts in excess of 50 mph late
  evening into early overnight hours, best chances in nw IN and
  sw MI.

* There are chances for thunderstorms Tuesday into Wednesday,
  though confidence regarding timing and intensity is low at
  this time.

&&

.DISCUSSION...
Issued at 224 PM EDT Sat Jun 22 2024

No changes in thinking from the previous forecast. Shortwave and
associated deepening sfc low tracking east through the northern
Great Lakes will drag a convective outflow and synoptic cold front
southeast through the area tonight into Sunday. This will bring
rain/storm chances and at least a brief reprieve from the heat.

Dry, hot and somewhat breezy conditions will persist this afternoon
into most of the evening given a capped/dry airmass with 700 mb
temps near 10-11C. Attention late this evening into early Sunday
turns to a line or cluster of deep convection organizing over
eastern IA, southern WI and northern IL during the late aftn hours.
Expectations are for this activity to undergo a general weakening
trend with southeast progression as it outruns more favorable
flow/forcing into much less downstream instability. With that said,
if a more organized upstream convective segment is realized, the
potential for isolated severe wind gusts would exist for areas
mainly northwest of US 24 in the 03-07z window. Non-severe gusts in
the 30-50 mph range appear more likely however with what should
become an outflow dominant convective line. Opted to hold with
likely to categorical PoPs otherwise along the pre-frontal feature
early Sunday given ample pooled moisture.

The main cold front then follows through Sunday morning into early
Sunday afternoon with additional non-zero chances for scattered
showers/storms. A turned over airmass and weakened frontal
convergence behind the early AM composite outflow limits
chances/coverage however. Drier and cooler air (seasonable) does
settle in Sunday afternoon, and more into Monday when sfc high
pressure briefly builds in with pleasant wx.

Return flow quickly ramps back up in response to the next round of
Upper Midwest and Northern Great Lakes height falls. This will allow
a frontal system, first as a warm front and strong low-mid level
theta-e advection late Monday night into Tuesday, followed by a cold
frontal passage Tuesday night or Wednesday to potentially impact the
local area. This type of evolution points to several MCS's during
this time which will no doubt modulate the positioning/timing of
these frontal features and degree of heating/destabilization.
Confidence in temps and shower/storm chances remain very low as a
result at this forecast range. Higher confidence however in
seasonable temps and dry conditions to follow for the second half of
the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 121 PM EDT Sat Jun 22 2024

We'll start the period with VFR conditions as high pressure keeps
the area dry. However, a cold front arrives around midnight
and this may provide showers and thunderstorms to the area. At
this point, feel more confident in SBN getting thunderstorms and
perhaps some MVFR VISBY reductions (in a tempo group). FWA
appears more likely to receive showers as the line looks to
become outflow dominant and lose its strength between SBN and
FWA. Either way, have more confidence in a deck of MVFR CIGs
starting just after 10z at SBN and around 12z at FWA. Moderation
back to VFR will be possible in mid to late morning as the
front continues to sink southward. Winds, initially
southwesterly with gusts up to 25 kts today, will veer more
westerly and northwesterly behind the front on Sunday with
gusts up to around 25 kts once again.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>008-012>015-020-022-023-103-104-116-203-204-216.
     Excessive Heat Warning until 8 PM EDT this evening for INZ009-
     017-018-024>027-032>034.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ001-
     002-004-005-015-016-024-025.
MI...Heat Advisory until 8 PM EDT this evening for MIZ078>081-177-
     277.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Roller
Hazardous weather outlook, Jun 22, 4:59 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
459 AM EDT Sat Jun 22 2024

INZ005>008-012>015-020-022-023-103-104-116-203-204-216-MIZ078>081-
177-277-230900-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
White-Cass IN-Miami-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-
459 AM EDT Sat Jun 22 2024 /359 AM CDT Sat Jun 22 2024/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Showers and embedded thunderstorms are expected to move into the area
late this evening into the early overnight. These storms may bring
wind gusts of 40 to 50 mph with isolated wind gusts up to 60 mph
possible from northwest Indiana into southwest Lower Michigan.

There is a Moderate Swim risk late this afternoon into tonight for
southeast Lake Michigan beaches in northern Berrien County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance of thunderstorms through early Sunday
afternoon. Severe weather is not expected.

There is a Moderate Swim Risk for southeast Lake Michigan beaches on
Sunday.

Heat indices from the mid 90s to around 100 are possible on Tuesday.

There are additional chances of thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

INZ009-017-018-024>027-032>034-OHZ001-002-004-005-015-016-024-025-
230900-
De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
459 AM EDT Sat Jun 22 2024

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Showers and embedded thunderstorms are expected to move into the area
overnight tonight. Widespread severe weather is not expected but
there is a potential of thunderstorm wind gusts in excess of 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms through mid afternoon on Sunday.
Severe weather is not expected.

There are additional chances of thunderstorms Tuesday and Wednesday.

Heat indices from the mid 90s to around 100 are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-230900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
459 AM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely tonight. A few storms may
produce wind gusts to 50 knots from late evening into the early
overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are additional chances of thunderstorms Tuesday and Wednesday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:56 PM EDTSmall Craft AdvisoryIWX23 hr

Nearby

Beach Hazards Statements in Michigan, 2024Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.